MEROPENEM INDUCED REDUCTION IN SERUM VALPROATE LEVEL- A CASE REPORT

  • Soumya Mary Alex Clinical Pharmacist, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
  • Swayambhu Banerjee MD Resident, Department of General Medicine, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
  • Dipu T. S. Clinical Assistant Professor, Department of General Medicine, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
  • Sabarish B. Clinical Assistant Professor, Department of Emergency Medicine, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
  • Ashok Pillai Professor Department of Neurosurgery, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
  • Padma Uma Devi Head, Department of Pharmacology, Amrita School of Pharmacy, AIMS Health Science Campus, Kochi-41, Kerala, India
  • Vidya P Menon Clinical Pharmacist, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India

Abstract

Objective: To report a case of meropenem induced reduction in serum valproate level.

Methods: The clinical data of an epileptic patient who experienced a decrease in seizure control due to a drug interaction between valproate and meropenem is described.

Results: The patient was a 26 years old male who was a known case of refractory focal epilepsy and underwent surgery for the same. This patient was on five antiepileptic drugs including valproate. On treatment with meropenem for the management of post surgical site infection due to multidrug resistant Klebsiella pneumoniae, the patient experienced seizures due to decline in valproate level. Increasing the dose of valproate could not control the seizures. However, changing the antibiotics to a non carbapenem controlled the seizures.

Conclusion: The present report highlights the potential drug interaction between valproate and meropenem. Physicians should thus avoid co-administration of both these agents. If concomitant administration is essential, close monitoring of valproate concentration and clinical monitoring for breakthrough seizures are necessitated.

 

Keywords: Meropenem, Carbapenem, Serum valproate, Epilepsy, Drug interaction

Downloads

Download data is not yet available.

Author Biographies

Soumya Mary Alex, Clinical Pharmacist, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
Clinical Pharmacist,Dept of Internal Medicine,Amrita Institute of medical sciences,kochi
Dipu T. S., Clinical Assistant Professor, Department of General Medicine, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
Dept.of Internal medicicne
AIMS,KOCHI
Sabarish B., Clinical Assistant Professor, Department of Emergency Medicine, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
Assistant professor,Dept.of Emergency medicine,AIMS,KOCHI
Ashok Pillai, Professor Department of Neurosurgery, Amrita Institute of Medical Sciences and Research Centre, AIMS Health Science Campus, Kochi-41, Kerala, India
ASSOCIATE PROFESSOR,Dept.OF Neurosurgery,AIMS,KOCHI

References

1. Sayonara Beatriz Ranciaro Fagundes. Valproic acid: review. Rev Neurosci 2008;16:130-6.
2. Goyal VK, Rajput SS. meropenem: current perspective. Int J Med Sci Res Practice 2014;1:3-5.
3. Nicolau DP. carbapenems: a potent class of antibiotics. Ex-pert Opin Pharmacother 2008;9:23-37.
4. US prescribing information of Merrem (meropenem for injec-tion); 2013.
5. Nacarkucuk E, Saglam H, Okan M. meropenem decreases serum level of valproate. Pediatr Neurol 2004;31:232-4.
6. Coves-Orts FJ, Borras-Blasco J, Navarro-Ruiz A, Murcia-Lopez A, Palacios-Ortega F. Acute seizures due to a probable interaction between valproate and meropenem. Ann Pharmacother 2005;39:533-7.
7. Santucci M, Parmeggiani A, Riva R. Seizure worsening caused by decreased serum valproate during meropenem therapy. J Child Neurol 2005;20:456-7.
8. Fudio S, Carcas A, Pinana E, Ortega R. Epileptic seizures caused by low valproate levels from an interaction with meropenem. J Clin Pharm Ther 2006;31:393-6.
9. Lunde JL, Nelson RE, Storandt HF. Acute seizures in a patient receiving divalproex sodium after starting ertapenem therapy. Pharmacotherapy 2007;27:1202-5.
10. Gu J, Huang Y. Effect of concomitant administration of merope-nem and valproate in an elderly Chinese patient. Am J Geriatr Pharmacother 2009;7:26-33.
11. Haroutiunian S, Ratz Y, Rabinovich B, Adam M, Hoffman A. Vaproic acid plasma concentration decreases in a dose inde-pendent manner following administration of meropenem: a re-trospective study. J Clin Pharmacol 2009;49:1363-9.
12. Tobin JK, Golightly LK, Kick SD, Jones MA. Valproic acid-carbapenem interaction: report of six cases and a review of the literature. Drug Metab Drug Interact 2009;24:153-82.
13. Bates D, Parkins M, Duggan K. Ertapenem-induced reduction in valproate levels: Case report and review of the literature. Can J Hosp Pharm 2010;63:315–22.
14. Liao FF, Huang YB, Chen CY. Decrease in serum valproate levels during treatment with ertapenem. Am J Health Syst Pharm 2010;67:1260-4.
15. Park MK, Lim KS, Kim TE, Han HK, Yi SJ, Shin KH, et al. Reduced valproate serum concentrations due to drug interactions with carbapenem antibiotics: overview of 6 cases. Ther Drug Monit 2012;34:599-603.
16. Suntimaleeworakul W, Patharachayakul S, Chusri S. Drug inte-raction between valproate and meropenem: a case report. J Med Assoc Thailand 2012;95:293-5.
17. Velez-Diaz-Pallares M, Delgado Silveira E, Alvarez Diaz AM, Perez Menendez-Conde C, Vicente Oliveros N, Bermejo Vicedo T. Analysis of the valproate-meropenem interaction in hospitalised patients. Neurologia 2012;27:34-8.
18. Taha FA, Hammond DN, Sheth RD. Seizures from valproate-carbapenem interaction. Pediatr Neurol 2013;49:279-81.
19. Patsalos PN, Fröscher W, Pisani F, van Rijn CM. The importance of drug interactions in epilepsy therapy. Epilepsia 2002;43:365-85.
20. Grill MF, Maganti R. Cephalosporin-induced neurotoxicity: clinical manifestations, potential pathogenic mechanisms, and the role of electroencephalographic monitoring. Ann Pharma-cother 2008;42:1843-50.
21. Bellon A, Perez-Garcia G, Coverdale JH, Chacko RC. Seizures associated with levofloxacin: case presentation and literature review. Eur J Clin Pharmacol 2009;65:959-62.
22. Miller AD, Ball AM, Bookstaver PB, Dornblaser EK, Bennett CL. Epileptogenic potential of carbapenem agents: mechanism of action, seizure rates, and clinical considerations. Pharmacotherapy 2011;31:408-23.
23. Kojima S, Nadai M, Kitaichi K, Wang L, Nabeshima T, Hasegawa T. Possible mechanism by which the carbapenem antibiotic panipenem decreases the concentration of valproate in plasma in rats. Antimicrob Agents Chemother 1998;42:3136–40.
24. Torii M, Takiguchi Y, Saito F, Izumi M, Yokota M. Inhibition by carbapenem antibiotic imipenem of intestinal absorption of valproate in rats. J Pharm Pharmacol 2001;53:823–9.
25. Torii M, Takiguchi Y, Izumi M, Fukushima T, Yokota M. carba-penem antibiotics inhibit valproate transport in Caco-2 cell monolayers. Int J Pharm 2002;233:253–6.
26. Mori H, Takahashi K, Mizutani T. Interaction between valproate and carbapenem antibiotics. Drug Metab Rev 2007;39:647-57.
27. Nakamura Y, Nakahira K, Mizutani T. Decreased valproate level caused by VPA-glucuronidase inhibition by carbapenem antibiotics. Drug Metab Lett 2008;2:280-5.
28. Spriet I, Goyens J, Meersseman W, Wilmer A, Willems L, Van Paesschen W. Interaction between valproate and meropenem: a retrospective study. Ann Pharmacother 2007;41:1130-6.
29. Lee SG, Kim JH, Joo JY, Kwon OH. Seven cases of decreased serum valproate concentration during concomitant use of carbapenem antibiotics. Korean J Lab Med 2007;27:338-43.
Statistics
303 Views | 633 Downloads
How to Cite
Alex, S. M., S. Banerjee, D. T. S., S. B., A. Pillai, P. U. Devi, and V. P. Menon. “MEROPENEM INDUCED REDUCTION IN SERUM VALPROATE LEVEL- A CASE REPORT”. International Journal of Pharmacy and Pharmaceutical Sciences, Vol. 8, no. 8, June 2015, pp. 403-4, https://innovareacademics.in/journals/index.php/ijpps/article/view/6214.
Section
Case Study(s)